On the metric dimension of Cartesian products of graphs

José Cáceres, Carmen Hernando, Mercè Mora, Ignacio M. Pelayo, Mari a L. Puertas, Carlos Seara, David R. Wood

Research output: Contribution to journalArticleResearchpeer-review

223 Citations (Scopus)

Abstract

A set of vertices S resolves a graph G if every vertex is uniquely determined by its vector of distances to the vertices in S. The metric dimension of G is the minimum cardinality of a resolving set of G. This paper studies the metric dimension of cartesian products G □ H. We prove that the metric dimension of G□G is tied in a strong sense to the minimum order of a so-called doubly resolving set in G. Using bounds on the order of doubly resolving sets, we establish bounds on G □ H for many examples of G and H. One of our main results is a family of graphs G with bounded metric dimension for which the metric dimension of G□G is unbounded.
Original languageEnglish
Pages (from-to)423-441
Number of pages19
JournalSIAM Journal on Discrete Mathematics
Volume21
Issue number2
DOIs
Publication statusPublished - 2007
Externally publishedYes

Cite this

Cáceres, J., Hernando, C., Mora, M., Pelayo, I. M., Puertas, M. A. L., Seara, C., & Wood, D. R. (2007). On the metric dimension of Cartesian products of graphs. SIAM Journal on Discrete Mathematics, 21(2), 423-441. https://doi.org/10.1137/050641867